IMMEDIATE REACTIONS TO MONOCLONAL ANTIBODIES IN CLINICAL HEMATOLOGY

Vasiliki KYRIAZI

Abstract


Monoclonal antibodies (MoAbs) have been widely used in clinical hematology. As foreign macro-molecules, they can cause infusional reactions during the administration or within 24 hours after the infusion, which encompass a spectrum of mechanisms. Although most of these reactions are non-allergic, are often indistinguishable from true allergic reactions mediated by IgE immunoglobulins. The diagnosis is often challenging and relies mainly on clinical criteria. They occur during the first doses, soon after the initiation of treatment. The symptoms are usually well controlled by the immediate drug discontinuation or reduction of the infusion rate. The management remains largely supportive, consisting of oxygen, intravenous fluids, bronchodilators, antihistamines and steroids. Most of MoAb protocols recommend premedication with steroids and antihistamines and gradually escalating infusion rates. Increased medical and nursing vigilance is required and resuscitative equipment should always be readily available. These events affect patients' quality of life, leading to treatment delay or discontinuation and series of tests. The decision to rechallenge the treatment depends on severity grading, clinical parameters and treatment goals. This article provides an update of MoAbs used in clinical hematology. It summarizes the pathophysiology, the diagnostic approach, the preventive measures and treatment of MoAb-related reactions.


Full Text:

PDF


DOI: http://dx.doi.org/10.15342%2Fijms.v3i2.102

Refbacks

  • There are currently no refbacks.


Creative Commons License
This work is licensed under a Creative Commons Attribution 3.0 License.

Université Mohammed VI des Sciences de la Santé